Iowa, 2017

Damaging Wind in Iowa, June 3, 2017

June 3, 2017 · NWS FSD · 1 event in 1 county or zone

A few storms developed in northwest Iowa and produced an isolated severe weather event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few storms developed in northwest Iowa and produced an isolated severe weather event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 5:07 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 3, 5:07 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
607 PM CDT Sat Jun 3 2017

.SHORT TERM...(This evening through Sunday)
Issued at 256 PM CDT Sat Jun 3 2017

Frontal boundary extending from Yankton to Sioux Falls to Slayton
will continue to slowly sag southeastward and will finally exit the
area by late tonight. Very dry airmass has prevented precipitation
from developing along this boundary so far this afternoon, however
with strong heating and mid level moisture beginning to pool some
ahead of the front, expect spotty showers to begin popping up in the
cumulus field now developing in northwest Iowa, far southeast SD and
southern Minnesota. Certainly looks like enough elevated instability
for thunderstorms, but shear profiles do not support severe
thunderstorm activity. Can't rule out some small hail or gusty winds
in some of the storms. With the loss of daytime heating mid evening,
the front weakens and the showers will quickly diminish.

With plenty of sunshine, modest mixing under northwest flow, and
warm thermal profiles, Sunday will be another hot day. Expect
temperatures to be similar to today. Given that most locations
heated out warmer than guidance, went ahead and bumped highs a
degree or two for Sunday. Again, we should see highs in the mid 80s
to lower 90s. Northwest winds will not be particularly strong, and
mainly in the 5 to 15 mph range, so overall it looks like a pleasant
summery Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 256 PM CDT Sat Jun 3 2017

Upper level ridge will continue to bring warm and mostly dry
conditions through mid-week. The work week starts slightly cooler
than Sunday, as a backdoor cold front slides southward into the
area Sunday night into Monday. Dry air and northeasterly flow will
bring highs in the upper 80s west of I-29, and in the lower 80s
east...with lower readings around Buffalo Ridge area.

An upper wave over southern Canada/Northern Plains will move
southeastward, while at the surface a frontal boundary will develop
across central Dakotas Tuesday night into Wednesday. Profiles
suggest an increase in moisture associated with this system, but
there is no enough forcing/dynamics with it. Moderate instability,
strong theta-e advection and southerly surface winds will support
scattered showers and isolated thunderstorms. Most of the
precipitation on Tuesday will occur west of I-29, and increases
eastward early Wednesday morning.

As the main upper low pressure slides southeastward across the Upper
Mississippi Valley, isolated showers and thunderstorms will be
possible through the weekend. Uncertainty in timing and location
remains among models; therefore kept it as slight chances. Besides
periodic chances of precipitation, the second half of the extended
looks mild with near or slightly above seasonal temperatures.
Highs will generally stay from the lower to mid 80s, and lows in
the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 606 PM CDT Sat Jun 3 2017

Line of high-based showers/thunderstorms drifting slowly east to
southeast across northwest Iowa early in the period. Storms are
expected to weaken with loss of heating toward sunset, but thunder
may impact KSUX vicinity through 01Z. After storms diminish in the
mid-late evening, looking for clear skies and light winds through
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 3, 2:17 AM CST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
317 AM CDT Sat Jun 3 2017

MNZ071-072-080-097-SDZ038>040-050-052>065-040830-
Lincoln MN-Lyon MN-Murray-Pipestone-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
317 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ066>071-040830-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
317 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered storms will be possible this afternoon.
Severe storms are not expected, though winds could gust up to 40
mph in any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 3, 4:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SAT JUN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 ESE VERMILLION        42.77N 96.90W
06/03/2017  E0.88 INCH       CLAY               SD   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
June 3, 5:20 PM CST
Where
Sioux County, 2.53 mi E of Granville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.980, -95.880

Dime size hail along with the wind. Severe tree branches downed throughout the town. Also reported 2.25 inches of rain in a 20 to 30 minute period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712319.